Alert archive / South Dakota / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 168, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 17, 2007, 10:55 PM CDT for Lyon County, Iowa; Lincoln County, Minnehaha County, South Dakota. It was in force for 15 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2007, 10:55 PM CDT (03:55 UTC)
- Expired
- Jul 17, 2007, 11:10 PM CDT
- In force
- 15 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
Counties Lyon County, IA, Lincoln County, SD, Minnehaha County, SD
The radar
The Sioux Falls radar (KFSD), 15 km from the middle of the area, began a volume at 03:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 10:55 PM CDT | HAIL 0.88 | Sioux Falls, SD | |
| Jul 17, 10:58 PM CDT | HAIL 1 | Sioux Falls, SD | NEAR 41ST AND BAHNSON |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 3.9 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1059 J/kg
- Mixed-layer CIN
- -179 J/kg
- Mixed-layer LCL
- 1672 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 148 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 180356 SVRFSD IAC119-SDC083-099-180430- /O.NEW.KFSD.SV.W.0168.070718T0355Z-070718T0430Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 1055 PM CDT TUE JUL 17 2007 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN LYON COUNTY IN NORTHWEST IOWA EXTREME NORTHERN LINCOLN COUNTY IN SOUTHEAST SOUTH DAKOTA SOUTHERN MINNEHAHA COUNTY IN SOUTHEAST SOUTH DAKOTA * UNTIL 1130 PM CDT * AT 1055 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED NEAR SIOUX FALLS...MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ROWENA AROUND 1100 PM CDT... LARCHWOOD AROUND 1110 PM CDT... LESTER AROUND 1120 PM CDT... AT 1053 PM CDT...QUARTER SIZE HAIL WAS REPORTED AT 41ST ST AND BAHNSON. THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4358 9683 4350 9683 4338 9625 4346 9622 $$ CHAPMAN
1 follow-up statement
000 WWUS53 KFSD 180410 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 1110 PM CDT TUE JUL 17 2007 IAC119-SDC083-099-180418- /O.CAN.KFSD.SV.W.0168.000000T0000Z-070718T0430Z/ LYON IA-MINNEHAHA SD-LINCOLN SD- 1110 PM CDT TUE JUL 17 2007 ...THE SEVERE THUNDERSTORM WARNING FOR EXTREME NORTHERN LINCOLN...SOUTHERN MINNEHAHA AND NORTHWESTERN LYON COUNTIES IS CANCELLED... THE STORM HAS WEAKENED AND IS NO LONGER SEVERE. LAT...LON 4358 9683 4350 9683 4338 9625 4346 9622 $$ CHAPMAN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 8:53 PM CDT, 2 hours 2 minutes earlier.
Area forecast discussion, Jul 17, 8:53 PM CDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 853 PM CDT TUE JUL 17 2007 .DISCUSSION... EARLIER SEVERE CONVECTION OVER SOUTHWEST CWA WANING WITH LOSS OF HEATING THIS EVENING...AND NEVER WAS ABLE TO GET ANYTHING TO BREAK THE STRONG CAP ACROSS THE NORTHEAST AREAS. MADE SOME ADJUSTMENTS TO EVENING POPS/WX GRIDS TO FOCUS BEST CHANCES IN THE SOUTHWEST DURING THE EARLY EVENING. THINK ADDITIONAL CONVECTIVE CHANCES WILL HAVE TO WAIT FOR WEAK WAVE IN THE WESTERN DAKOTAS AND MODEST LOW LEVEL JET TO INTERACT WITH ELEVATED BOUNDARY. STILL QUITE A BIT OF ELEVATED INSTABILITY FORECAST ABOVE THE BOUNDARY LATER TONIGHT. BEST CHANCES LOOK TO BE AFTER 05Z-06Z...AND FOCUS NEAR/JUST NORTH OF I-90 STILL LOOKS PRETTY GOOD. UPDATED GRIDS HAVE ALREADY BEEN SENT..AND WILL GET A NEW ZFP/PFM OUT SHORTLY. && .AVIATION... VFR CONDS WL CONT THRU WED MORNING...XCPT WITH ANY TS OCCURRING. IN ADDITION...IF RAIN DOES DEVELOP AT KHON...KFSD OR KSUX...THERE COULD BE SOME MVFR FOG AROUND SUNRISE ON WED. IN TS CONDITIONS...ONE CAN EXPECT SHORT TERM MVFR TO IFR CONDITIONS. && .PREV DISCUSSION... MAIN CHALLENGE TONIGHT IS OBVIOUSLY CONVECTIVE DEVELOPMENT. ACCAS TS CONTS TO FLOAT EWD THRU SW MN...WITH MORE RECENT DEVELOPMENT IN CENTRAL SD. ALL OF THIS ACTIVITY IS ASSOCIATED WITH INSTABILITY ALOFT...AND ALONG A STRONG LOW LEVEL FRONTOGENETIC AXIS NEAR THE SFC BOUNDARY. UNLIKE YESTERDAY...WE HAVE AN ABSENCE OF A S/W TO DEAL WITH IN THE NEAR TERM...SO AM DOUBTFUL THAT TS WL REALLY GET GOING UNTIL POSSIBLY AFT DARK. WHAT WE MAY HAVE TO WAIT FOR IS A SUBTLE S/W CURRENTLY SHOWING UP ON WV IMAGERY FM NRN MT TO EXTREME NWRN SD. THE NAM12 AND 40 DID PICK UP ON THIS WAVE AT H5 AND H7...THEN PROG IT SEWD IN AN AXIS FM JUST N OF MOBRIDGE SD...TO NEAR BROOKINGS BY 06Z...THEN INTO SW MN BY 12Z. THIS COULD BE THE TRIGGER THAT WE ARE LOOKING FOR COUPLED WITH THE SFC BOUNDARY HANGING CLOSE TO I 90. THEREFORE PUT IN THE HIGHEST POPS ROUGHLY ALONG THE I 90 CORRIDOR... WITH THE HIGHEST OF THOSE POPS AROUND WINDOM MN TO SPENCER IA. AWAY FM THE FRONT...OUR FAR S FM YANKTON...TO SIOUX CITY TO STORM LAKE MAY SEE THE LEAST AMOUNT OF ACTIVITY...AS CORFIDI VECTORS ARE POINTING WNW TO ESE TONIGHT...AS OPPOSED TO NNW TO SSE YESTERDAY. WE ARE VERY UNSTABLE EVERYWHERE TONIGHT...WITH STEEP LAPSE RATES FM H9 TO H7. SO IF CONVECTION DOES DEVELOP...IT IS GOING TO MAINTAIN. KEPT LOWS MILD TONIGHT IN THE MUGGY AIR TONIGHT...HEAVILY RELIANT OF COURSE ON RAIN COOLED AIR. ALSO DID NOT DROP THE FRONT SWD AS AGGRESSIVELY AS THE NAM...PREFERRING A NAM/GFS BLEND TOWARD 12Z WED. OF COURSE...ANY OUTFLOWS COULD AT LEAST TEMPORARILY PUSH THE FRONT SWD RATHER QUICKLY. VERY NICE SETUP WITH FNTL BOUNDARY SAGGING SWD OVR CWA WED. LOTS OF CONVERGENCE AND LIFT EXPCD ALG FNT AS RIDGE RIDERS INTERACT WITH BOUNDARY...AND THERE WILL BE SHWRS AND TSTMS...BUT QUESTION IS HOW FAR NORTH OR SOUTH TO GO WITH MAIN FOCUS. 12Z GFS FURTHER NORTH AND NAM SOUTH INITIALLY...BUT THEN ALL MODELS INCLUDING CANADIAN FOCUS SOUTH OF I90 BY LATE IN DAY THRU WED NGT. MAY NOT BE MUCH OF DIURNAL DROPOFF DURG DAY WITH GOOD DYNAMICS. THE FNT WILL BE FLWD BY A NELY FLOW OF COOLER AIR WED AFTN THRU THU AND WILL CUT BACK TEMPS SOME. ALSO POPS WERE CUT BACK FM N TO OVR CWA LATER WED NGT THRU THU AS DRIER AIR MOVES IN. RELATIVE BACKDOOR COOLING WILL AFFECT ERN CWA FRI INTO EXTD...WITH MAIN HOT SLY FLOW EXPCD WEST OF I29 U.F.N. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && JH
Hazardous weather outlook, Jul 17, 11:43 AM CDT, 11 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1143 AM CDT TUE JUL 17 2007 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-181200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1143 AM CDT TUE JUL 17 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA THIS EVENING AND TONIGHT. INSTABILITY IS ABUNDANT...WITH ATMOSPHERIC PROFILES SHOWING STEEP LAPSE RATES BELOW 10 THOUSAND FEET. THEREFORE STRONG WINDS ARE A POSSIBILITY...AS WELL AS HAIL UP TO THE SIZE OF HALF DOLLARS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON WEDNESDAY AND WEDNESDAY EVENING...ALONG AND SOUTH OF A LINE FROM CHAMBERLAIN SOUTH DAKOTA TO JACKSON MINNESOTA. THE MAIN THREAT WOULD BE LARGE HAIL UP TO THE SIZE OF HALF DOLLARS AND WIND GUSTS TO 60 MPH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PM. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Jul 17, 7:19 PM CDT, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
719 PM CDT TUE JUL 17 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM HAIL 6 ENE PLATTE 43.42N 98.73W
07/17/2007 E1.00 INCH CHARLES MIX SD TRAINED SPOTTER
&&
JLAFLINLocal storm report, Jul 17, 7:27 PM CDT, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
727 PM CDT TUE JUL 17 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0723 PM HAIL 7 SW HARRISON 43.37N 98.63W
07/17/2007 E0.75 INCH DOUGLAS SD TRAINED SPOTTER
&&
JLAFLINLocal storm report, Jul 17, 8:57 PM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
857 PM CDT TUE JUL 17 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM TSTM WND DMG 2 SSW HARRISON 43.41N 98.54W
07/17/2007 DOUGLAS SD STORM CHASER
POWER POLES DOWN AND CORN FLATTENED FACING TWO DIFFERENT
DIRECTIONS
&&
JLAFLINLocal storm report, Jul 17, 10:03 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1003 PM CDT TUE JUL 17 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 PM HAIL 7 SW CANISTOTA 43.53N 97.39W
07/17/2007 E0.88 INCH MCCOOK SD TRAINED SPOTTER
&&
JLAFLINLocal storm report, Jul 17, 10:55 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1055 PM CDT TUE JUL 17 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1053 PM HAIL SIOUX FALLS 43.54N 96.73W
07/17/2007 E0.75 INCH MINNEHAHA SD NWS EMPLOYEE
&&
JLAFLINThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 7:08 PM CDT | Severe Thunderstorm Warning | FSD | Douglas | 52 min |
| Jul 17, 7:52 PM CDT | Severe Thunderstorm Warning | FSD | Douglas | 23 min |
| Jul 17, 9:41 PM CDT | Severe Thunderstorm Warning | FSD | Hutchinson, McCook, Turner | 34 min |
| Jul 18, 1:02 PM CDT | Severe Thunderstorm Warning | FSD | Lake, McCook, Minnehaha, Moody | 28 min |
| Jul 18, 1:31 PM CDT | Severe Thunderstorm Warning | FSD | Minnehaha | 44 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2007Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.